Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Medford, OR
NWS Medford, OR issued this winter storm watch at Jan 2, 2021, 3:00 AM PST for Siskiyou County, California. It took effect at Jan 4, 2021, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 2, 2021, 3:00 AM PST (11:00 UTC)
- In effect from
- Jan 4, 2021, 4:00 AM PST
- Expired
- Jan 2, 2021, 1:49 PM PST
- In force
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135 WWUS46 KMFR 021100 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 300 AM PST Sat Jan 2 2021 ORZ027-021900- /O.CON.KMFR.WW.Y.0002.210103T0000Z-210103T1800Z/ South Central Oregon Cascades- Including the city of Crater Lake 300 AM PST Sat Jan 2 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY ABOVE 5000 FEET... * WHAT...Wet snow above 5000 feet expected. Snow accumulations of 5 to 10 inches. Winds gusting as high as 55 mph in areas of exposed higher terrain. * WHERE...Portions of the Cascades from Crater Lake north through Diamond Lake. This includes portions of Highways 62, 230, and 138. * WHEN...From 4 PM today to 10 AM PST Sunday. The heaviest snow will be between 1 AM and 7 AM Sunday morning. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. Strong winds could cause tree damage. * ADDITIONAL DETAILS...This advisory highlights the highest snowfall rates during a 3 day-long snow event. Thus, expect light snow before and after the advisory time frame. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ CAZ080-082-083-021900- /O.NEW.KMFR.WS.A.0001.210104T1200Z-210105T1200Z/ Western Siskiyou County-South Central Siskiyou County- North Central and Southeast Siskiyou County- 300 AM PST Sat Jan 2 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT ABOVE 5000 FEET... * WHAT...Heavy snow possible above 5000 feet. Total snow accumulations of 8 to 16 inches possible. Winds could gust as high as 60 mph in exposed areas. * WHERE...Western Siskiyou County, South Central Siskiyou County and North Central and Southeast Siskiyou County to include Etna Summit and Sawyers Bar Road, Everitt Memorial Highway, and Mount Shasta Ski Park. * WHEN...From late Sunday night through late Monday night. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. * ADDITIONAL DETAILS...Snow levels will lower Monday night, so there is a small chance (25 percent) for snow impacts below 5000 feet to include portions of Interstate 5 and Highway 89. Confidence is medium on snow levels and will continue to evaluate latest data. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Stock emergency kit with tire chains, flashlight, batteries, blankets, food, water, and medications. * The safest place during a winter storm is indoors. * Plan now to avoid traveling during the storm. * A Winter Storm Watch means there is potential for significant snow accumulations that may create dangerous travel. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
230 WWUS46 KMFR 021421 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 621 AM PST Sat Jan 2 2021 ORZ027-022230- /O.CON.KMFR.WW.Y.0002.210103T0000Z-210103T1800Z/ South Central Oregon Cascades- Including the city of Crater Lake 621 AM PST Sat Jan 2 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY ABOVE 5000 FEET... * WHAT...Wet snow above 5000 feet expected. Snow accumulations of 5 to 10 inches. Winds gusting as high as 55 mph in areas of exposed higher terrain. * WHERE...Portions of the Cascades from Crater Lake north through Diamond Lake. This includes portions of Highways 62, 230, and 138. * WHEN...From 4 PM today to 10 AM PST Sunday. The heaviest snow will be between 1 AM and 7 AM Sunday morning. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. Strong winds could cause tree damage. * ADDITIONAL DETAILS...This advisory highlights the highest snowfall rates during a 3 day-long snow event. Thus, expect light snow before and after the advisory time frame. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ CAZ080-082-083-022230- /O.CON.KMFR.WS.A.0001.210104T1200Z-210105T1200Z/ Western Siskiyou County-South Central Siskiyou County- North Central and Southeast Siskiyou County- 621 AM PST Sat Jan 2 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY NIGHT ABOVE 5000 FEET... * WHAT...Heavy snow possible above 5000 feet. Total snow accumulations of 8 to 16 inches possible. Winds could gust as high as 60 mph in exposed areas. * WHERE...Western Siskiyou County, South Central Siskiyou County and North Central and Southeast Siskiyou County to include Etna Summit and Sawyers Bar Road, Everitt Memorial Highway, and Mount Shasta Ski Park. * WHEN...From late Sunday night through late Monday night. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. * ADDITIONAL DETAILS...Snow levels will lower Monday night, so there is a small chance (25 percent) for snow impacts below 5000 feet to include portions of Interstate 5 and Highway 89. Confidence is medium on snow levels and will continue to evaluate latest data. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Stock emergency kit with tire chains, flashlight, batteries, blankets, food, water, and medications. * The safest place during a winter storm is indoors. * Plan now to avoid traveling during the storm. * A Winter Storm Watch means there is potential for significant snow accumulations that may create dangerous travel. && $$ Visit us at https://www.weather.gov/Medford
076 WWUS46 KMFR 022149 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 149 PM PST Sat Jan 2 2021 CAZ080-082-083-031600- /O.UPG.KMFR.WS.A.0001.210104T1200Z-210105T1200Z/ /O.NEW.KMFR.WS.W.0001.210104T1200Z-210105T1200Z/ Western Siskiyou County-South Central Siskiyou County- North Central and Southeast Siskiyou County- 149 PM PST Sat Jan 2 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 AM MONDAY TO 4 AM PST TUESDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected above 5000 feet. Total snow accumulations of 8 to 15 inches. Winds gusting as high as 50 mph except near the highest elevations which will see gusts to 70 mph. * WHERE...Higher terrain of Siskiyou County, including portions of Sawyers Bar Road, Highway 3, Mt. Shasta Ski Park, and other rural locations. Highway 97, although included in the warning, will see amounts closer to 3 to 6 inches of snow. * WHEN...From 4 AM Monday to 4 AM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact travel. Very strong winds could cause tree damage. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Travel is strongly discouraged because of dangerous conditions. * If you must travel, keep tire chains, a flashlight, blankets, food, water, medications, and a fully charged phone with you. * The safest place during a winter storm is indoors. * A Winter Storm Warning means that severe winter weather is likely and poses a threat to life and property. Take protective action now. && $$ ORZ027-031600- /O.NEW.KMFR.WW.Y.0003.210104T1500Z-210105T0900Z/ /O.EXT.KMFR.WW.Y.0002.210103T0000Z-210103T2100Z/ South Central Oregon Cascades- Including the city of Crater Lake 149 PM PST Sat Jan 2 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM PST SUNDAY ABOVE 5000 FEET... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM MONDAY TO 1 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...For the first Winter Weather Advisory, snow expected above 5000 feet. Total snow accumulations of 6 to 12 inches. Winds gusting as high as 60 mph in areas of exposed higher terrain. For the second Winter Weather Advisory, moderate snow expected above 4000 feet. Total snow accumulations of 5 to 10 inches. Winds gusting as high as 40 mph. * WHERE...Both advisories are for the southern Oregon Cascades from Crater Lake to areas of Willamette Pass Ski Resort, including Diamond Lake. The advisories also include portions of Highway 62, 138, and 230 * WHEN...The first Winter Weather Advisory is from 4 PM this afternoon to 1 PM PST Sunday. The second Winter Weather Advisory is from 7 AM Monday to 1 AM PST Tuesday. * IMPACTS...Travel could be very difficult to impossible. Strong winds will cause reduced visibilities and tree damage. * ADDITIONAL DETAILS...These advisories highlight the highest snowfall rates during a 3 day-long snow event. Thus, expect light snow before and after the advisory time frames. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ ORZ028-031600- /O.NEW.KMFR.WW.Y.0003.210104T1500Z-210105T0900Z/ Siskiyou Mountains and Southern Oregon Cascades- 149 PM PST Sat Jan 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM MONDAY TO 1 AM PST TUESDAY ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. Total snow accumulations of 5 to 9 inches. Winds gusting as high as 50 mph except for Mt. Ashland which will see gusts as high as 65 mph. * WHERE...Portions of the Southern Oregon Cascades and Siskiyous including Highway 140 at Lake of the Woods Pass and the Mt. Ashland Ski area as well as the road to Mt. Ashland. * WHEN...From 7 AM Monday to 1 AM PST Tuesday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...The heaviest snow should occur between 10 AM Monday through 10 PM Monday. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... * Slow down and allow extra time to reach your destination. * Carry tire chains and be prepared for snow covered roads and limited visibilities. * See https://www.tripcheck.com or http://quickmap.dot.ca.gov for latest road conditions. * A Winter Weather Advisory for snow means that periods of snow will cause travel difficulties. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Jan 1, 10:02 PM PST, 4 hours 58 minutes earlier.
Area forecast discussion, Jan 1, 10:02 PM PST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1002 PM PST Fri Jan 1 2021
Updated AVIATION Section
.DISCUSSION...02/00Z NAM/GFS in.
A well defined front has now moved east of the Cascades and will
move out of the Medford forecast area in several more hours.
A fast progressive pattern will remain in place through the coming
week with system after system moving onshore every 1 to 2 days.
The current front as a narrow band of moderate precipitation and
gusty winds. Snow levels will quickly lower to around 4500 feet,
and a Winter Weather Advisory is in effect for portions of western
Siskiyou county this evening. See WSWMFR for details. Wind
Advisories are in effect for the favored windy locations east of
the Cascades. See NPWMFR for details. This front is forecast to
dissipate rapidly overnight as the supporting upper trough moves
quickly out to the east, leaving showers across the higher terrain
of the Cascades and Coast range Saturday morning. It is already
weakening, as the associated peak gusts and rainfall totals are
diminishing from west to east.
The next front will move in Saturday night, and this looks to be
an extended event in terms of wind and precipitation, since the
front will stall over the area Sunday, then lift north as a warm
front Sunday evening. It won't clear the Medford forecast area
before the trailing cold front moves onshore late Sunday night
into Monday.
The first front will have steep pressure gradients, and thus
strong winds. A High Wind Warning is in effect for the coast and
portions of the east side. The forecast Coos Bay to Arcata
gradient will approach -10.5 mb. This suggests that high winds
will occur at Cape Blanco and Port Orford and other parts of the
coast. Additionally, 700 mb winds will be strong enough to induce
high winds east of the Cascades in the Winter Rim, Bly Mountain
and Warners/Hart Mountain areas.
The heaviest snow of this extended event will fall mostly above
5000 feet Saturday night into Sunday morning. A Winter Weather
Advisory is in effect for the Crater Lake and Diamond Lake areas.
See WSWMFR for details. Overall, snow impacts will likely be
contained to the higher passes in the Cascades. Snow levels should
remain around 5000 feet through the weekend, precluding impacts
to Interstate 5 at Siskiyou Summit.
The heaviest precipitation will occur Sunday night and Monday across
the Coast and Coast Range. Snow levels will again start near 5500
and fall quickly to 3000 feet by Monday night. Additional
advisories may be needed for the Cascades and Mt. Shasta area.
Otherwise, with the orientation of the winds with this system, the
Rogue Valley will likely see downslope winds and thus will get
significantly less rain than surrounding areas.
The models were showing very different solutions for the Monday
system with regard to lows developing on the frontal boundary.
Previous runs of the GFS spun up a strong low over the coastal
waters while the NAM went with multiple weaker lows. The 00z GFS
has backed off on the strong low and now looks similar to the NAM
solution. This does increase confidence in the weaker solution,
but there is still plenty of time for model flip-flops.
Extended discussion from the Friday afternoon AFD...Tuesday 05
Jan through Friday 08 Jan 2021. Models and ensembles continue to
show that an active and wet pattern is likely through the extended
period. A strong and wet front will move across the area on
Tuesday night into Wednesday with rain and mountain snow expected.
Snow levels will be around 4000 feet with snow east of the
Cascades with the night time timing of the initial precipitation,
rising above 5000 ft during the day.
Operational models, as well as the bulk of the ensembles, are
showing a bit of a lull in the wet pattern with precipitation
limited to the Cascades and westward Thursday. Precip is expected to
spread east of the Cascades Thursday night, and with the timing will
once again start as all snow east of the Cascades, mixing with rain
as temperatures increase through the day. However, models are
diverging greatly by this time frame and confidence for timing is
low.
In addition to individual storm impact, the long period of moderate
to occasionally heavy precipitation from a train of storms this
weekend into next week will bring significant precipitation,
especially to coastal areas and the Umpqua Basin. This is forecast
to bring significant rises on rivers, especially in Curry and Coos
Counties, but currently not bringing and rivers to food stage,
although the Coquille is currently forecast to come close to action
stage after the 6th. -Sven
&&
.AVIATION...For the 02/06Z TAFs...Showers and a mix of MVFR/VFR will
linger behind the front tonight into Saturday morning. Usually, the
air mass behind fronts is unstable enough to preclude fog
development. However, in some areas where skies partially clear, it
can stabilize and some IFR/LIFR could develop. This is most likely
in the west side valleys around sunrise.
A warm front Saturday will bring some light rain to North Bend and
Roseburg, but precip should hold off in Medford/Klamath Falls til
late afternoon/evening. Expect low-level wind speed shear to be an
aviation hazard along the coast beginning Saturday morning, then for
some areas inland during the afternoon and evening. At the very
least, expect some mechanical turbulence on departures/approaches
due to rapidly increasing wind speeds with height. South to
southwest surface winds could reach 30 kt at North Bend by evening.
Even stronger wind gusts are possible Saturday night, especially at
the coast, over the higher terrain and over the east side as the
cold front moves onshore. -Spilde
&&
.MARINE...Updated 800 PM PST Friday, 1 Jan 2021...Southwest winds
behind this afternoon's front have eased and will mostly remain in
the 15 to 25 kt range overnight into Saturday morning. Even so,
swell dominated seas will remain quite high and steep building to 16
to 20 ft at 20 seconds tonight through Saturday. We've adjusted the
marine products to clean up the headlines.
Very active weather continues through the weekend and into much of
next week. The next strong frontal system is expected late Saturday
into Sunday. Given the indicated model gradients of -8 to -10 mb,
gales are expected widely with this event along with the potential
for storm force winds, especially north of Cape Blanco. A gale
warning is in effect beginning late Saturday afternoon (4 PM PST),
but a storm warning was also issued for areas beyond 10 nm from
shore and north of Cape Arago. Latest 00z models show the strongest
BL winds tucking inside 10nm and with an onshore component, we've
brought the area of storm warning into the inner waters down to
about Bandon. Winds will ease early Sunday morning, but seas will
remain very steep and hazardous through Sunday. In addition, the
break from very strong winds will be short lived. Another strong
front is expected by Sunday afternoon. Widespread gales along with
an area of storm force winds are possible with this front. Winds
look to peak late Sunday evening and overnight.
Needless to say, very steep and hazardous seas will be present
during these strong fronts. There should be another break in the
weather later Monday into Tuesday, but the next front in the series
is expected by Tuesday afternoon. In the meantime, seas remain high
and very steep. Large, hazardous seas in the 15 to 25 foot range are
likely from later today through at least the 6th of January as these
frontal systems move through and are followed by high and long
period swells. In addition, expect periods of moderate to heavy
precipitation with each frontal system. /BR-y/Spilde
&&
.BEACH HAZARDS...Updated 200 PM PST Friday 01 Jan 2021...Very
active weather with multiple rounds of heavy, long period swells
will lead to dangerous surf conditions this weekend and into next
week. Breaking wave heights in the 23 to 27 foot range will
persist through at least Sunday morning. Additional strong frontal
system activity across the northeastern Pacific from Sunday
through Thursday will bring more large surf events to the area
(late Sunday into Tuesday and possibly again Thursday into Friday)
with breaking wave heights of around 30 feet possible with these
events.
Use extreme caution along and near the beaches and stay away from
the ocean. Jetties, rocks, logs and bar entrances are not safe
places to be during this period of significant waves. The Pacific
Ocean is both cold and powerful. These large waves can easily sweep
people and large objects into the water. NEVER turn your back on the
ocean!
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 1 PM Saturday to 4 AM PST Monday for
ORZ021-022.
High Surf Advisory until 4 PM PST Sunday for ORZ021-022.
High Wind Warning from 4 PM Saturday to 4 AM PST Monday for
ORZ030-031.
Winter Weather Advisory from 4 PM Saturday to 10 AM PST Sunday
above 5000 feet in the for ORZ027.
Wind Advisory until 1 AM PST Saturday for ORZ031.
CA...Winter Weather Advisory until 4 AM PST Saturday above 4500 feet
in the for CAZ080.
Wind Advisory from 10 PM Saturday to 4 AM PST Monday for CAZ085.
Pacific Coastal Waters...Gale Warning from 4 PM Saturday to 4 AM PST
Sunday for PZZ350-356-370-376.
Hazardous Seas Warning until 4 PM PST Saturday for
PZZ350-356-370-376.
Storm Warning from 4 PM Saturday to 4 AM PST Sunday for
PZZ350-370.
15/15/18The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 1:49 PM PST | Winter Storm Warning | MFR | Siskiyou | 56 hr |
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.